Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 261, NWS Kansas City, MO

August 21, 2019Linn County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 21, 2019, 8:04 PM CDT for Linn County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2019, 8:04 PM CDT (01:04 UTC)
Expired
Aug 21, 2019, 8:30 PM CDT
In force
26 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
551 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

008 
WUUS53 KEAX 220104
SVREAX
KSC107-220130-
/O.NEW.KEAX.SV.W.0261.190822T0104Z-190822T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
804 PM CDT Wed Aug 21 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Western Linn County in east central Kansas...

* Until 830 PM CDT.

* At 803 PM CDT, a severe thunderstorm was located near Garnett,
  moving east-southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Parker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3817 9508 3825 9507 3826 9506 3838 9506
      3836 9483 3810 9493
TIME...MOT...LOC 0103Z 286DEG 16KT 3830 9516 

HAIL...1.00IN
WIND...60MPH
 
$$

CDB
2 follow-up statements
423 
WWUS53 KEAX 220120
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
820 PM CDT Wed Aug 21 2019

KSC107-220130-
/O.CON.KEAX.SV.W.0261.000000T0000Z-190822T0130Z/
Linn KS-
820 PM CDT Wed Aug 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN LINN COUNTY...

At 819 PM CDT, a severe thunderstorm was located near Parker, or 9
miles east of Garnett, moving east-southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Parker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3825 9507 3826 9506 3838 9506 3836 9483
      3814 9491 3820 9508
TIME...MOT...LOC 0119Z 286DEG 16KT 3828 9507 

HAIL...0.75IN
WIND...60MPH
 
$$

CDB
423 
WWUS53 KEAX 220128
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
828 PM CDT Wed Aug 21 2019

KSC107-220138-
/O.EXP.KEAX.SV.W.0261.000000T0000Z-190822T0130Z/
Linn KS-
828 PM CDT Wed Aug 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LINN COUNTY WILL
EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3825 9507 3826 9506 3838 9506 3836 9483
      3814 9491 3820 9508
TIME...MOT...LOC 0128Z 286DEG 16KT 3827 9503 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:58 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 21, 6:58 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
658 PM CDT Wed Aug 21 2019

.Discussion...
Issued at 343 PM CDT WED AUG 21 2019

Message of the day: Isolated to scattered storms are expected this
afternoon and evening with storms becoming more widespread
overnight. Isolated strong winds and hail are possible
today/tonight, but heavy rain is the main concern. Up to 3 inches of
rain is expected for parts of the area with locally higher amounts
possible. Therefore, a Flash Flood Watch has been issued from 7 PM
tonight until 10 AM tomorrow along and south of the MO River.

The storm activity took a brief late this morning, but with some
clearing in the clouds, the advancing cold front, and effective
boundary leftover from this mornings convection, we are seeing new
storm development in our western counties and out in central KS.
This activity should be isolated to scattered in nature for the
afternoon and early evening. Isolated strong to severe storms are
possible anywhere across our area, with CAPE between 1500-2500
J/kg and deep layer shear generally around 35 kts with some
pockets up to 45 kts. Winds up to 60 mph and hail up to 1 inch are
the main concerns. As we head into the overnight hours, severe
weather potential will decrease, as the flash flooding threat
increases. PWATs are expected to exceed 2 inches which is well
above normal for this time of year. Additionally, the west to east
oriented frontal boundary will stall near the KS/MO/OK/AR border
as a southwest to northeast oriented LLJ strengthens. This will
enhance ongoing convection and increase coverage across the area.
The orientation of these features will promote training storms and
with fairly weak upper level flow, the system as a whole should
take its time moving south and east. As a result, excessive
rainfall is expected tonight, mainly along and south of the MO
River. Up to 3 inches of rain is expected with locally higher
amounts possible. As a result, a flash flood watch is in effect
from 7 PM tonight until 10 AM tomorrow for counties southwest of a
line from Atchison county KS to Howard county MO. For the most
part, storms are expected to diminish/exit the area in the late
morning as the LLJ weakens and high pressure starts moving in from
the north.

Storm chances will linger Thursday for those south of the MO River,
however most should be dry Thursday afternoon and evening with drier
air advecting in from the northeast. A somewhat messy upper level
pattern looks to take shape for the weekend, allowing for a few
chances for storms Friday and Saturday but that will be
counteracting the surface high pressure nosing into the area, so
right now it looks like most will by dry for the weekend.
Temperature- wise upper 70s to low 80s are forecast starting
tomorrow through the weekend. Not bad for the end of August.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 654 PM CDT WED AUG 21 2019

Starting to think the bulk of the heavy rain will move south of the
terminal tonight. Thunderstorm complex/line in eastern Kansas diving
SE leads me to believe the better focus for evening/overnight
thunderstorms will reside south of I-70. Certainly not implying a
dry forecast for tonight at KMCI, but successive Hi- Res
Simulated Reflectivity also support better chances for heavy rain
well south of KMCI. Have throttled back a bit on the
aggressiveness of the precipitation forecast, but kept a mention
of off-and-on showers through the next several hours. Used the
21z/22z HRRR to take a stab at cutting off precipitation
Thursday morning. Thereafter with cool and dry air moving in,
could see some low level stratus in the MVFR/IFR domain for a few
hours before gradually clearing Thursday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday morning for KSZ025-057-060-
     103>105.

MO...Flash Flood Watch through Thursday morning for MOZ028>031-
     037>040-043>046-053-054.

&&

Discussion...Atkins
Aviation...Leighton
Hazardous weather outlook, Aug 21, 5:41 AM CDT, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
541 AM CDT Wed Aug 21 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-221045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
541 AM CDT Wed Aug 21 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Thunderstorms will persist this morning across northeast Kansas and
 northern Missouri, with the potential for storms to linger into the
 afternoon hours, and redevelop tonight. Torrential rain expected as
 the primary threat today and tonight, though large hail and
 damaging winds cannot be ruled out.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Periodic chances for thunderstorms will continue through Thursday.
 A few of these storms may be strong, with torrential rain the
 primary threat.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 21, 3:26 PM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
326 PM CDT Wed Aug 21 2019

KSZ060-212100-
Linn KS-
326 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY UNTIL 400 PM
CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mound City, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pleasanton and Mound City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm was showing weak rotation and is along an old outflow
boundary and may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3820 9503 3833 9493 3832 9465 3808 9475
TIME...MOT...LOC 2025Z 279DEG 17KT 3823 9491

CDB
Special weather statement, Aug 21, 7:21 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
721 PM CDT Wed Aug 21 2019

KSZ057-060-MOZ053-220045-
Miami KS-Linn KS-Bates MO-
721 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIAMI...NORTHEASTERN
LINN AND NORTHWESTERN BATES COUNTIES UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm over
Linn Valley, or near La Cygne, moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Cygne, Linn Valley, Fontana, Amsterdam, Amoret, Foster, Merwin,
Worland and New Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3837 9494 3845 9487 3849 9473 3834 9436
      3812 9455
TIME...MOT...LOC 0021Z 304DEG 19KT 3838 9472

CDB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:21 PM CDTSpecial Weather StatementEAXLinn24 min
Aug 21, 7:43 PM CDTSevere Thunderstorm WarningEAXLinn, Miami32 min
Aug 21, 8:28 PM CDTSpecial Weather StatementEAXLinn32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.